Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 27, 2021Emmet County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 27, 2021, 12:13 AM CDT for Emmet County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 12:13 AM CDT (05:13 UTC)
Expired
Aug 27, 2021, 12:45 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Hail
0.88 in
Wind
55

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS83 KDMX 270513
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021
 
IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Emmet and 
northeastern Palo Alto Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
      4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:21 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 26, 6:21 PM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
621 PM CDT Thu Aug 26 2021

.SHORT TERM.../Tonight through Friday Night/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Main concern tonight is redevelopment of convection/severe and
possible heavy rainfall and flash flooding.  Storms nearing severe
levels most of the day today with wind being the main threat thus
far. With numerous outflow boundaries and a stationary front which
is somewhat stalled across the southwest while the H850 boundary
aloft will focus convection across west northwest into northern Iowa
for the overnight. The one uncertainty is whether the convection
will dive southeast back along the surface boundary or if the
increasing H850 low level jet can keep the convection more focused
across the north.  At this time, the latter scenario is somewhat
favored due to the larger scale flow now coming into play.  We
continue with a wall of moisture just south of the H850 front and
this morning dewpoints were analyzed at +15C.  This airmass will
translate northward tonight along with the boundary.  As a shortwave
and jet move into the region tonight, the convection now currently
focused along the Highway 20 corridor will expand east northeast
with time.  Though this area remains extremely dry, there is a
signal for possible 3 to 5 inch rainfalls with amounts exceeding 6
inches in training storms late tonight into early Friday morning.
Some of the HIRES models and consensus HREF suggest a target area of
northern Iowa would be in the position to receive the greatest
rainfall.  There remains some uncertainty as to how far north/south
this area of heavy rain sets up and this remains a low confidence
forecast in terms of location.  The main impacts from this rainfall
would be the possible flooding of some smaller streams and some
urban hydro issues where streets could be flooded for a time as well
as some travel issues.  With that in mind, will be issuing a Flood
Watch for portions of northern Iowa.  The severe threat remains
possible again this evening prior to the threat for heavy rainfall.
Lows tonight will range from the 60s to 70s with highs Friday in the
lower 80s north to the lower 90s south. Tomorrow another round of
storms will form in the late afternoon and evening hours with a
potential for more severe weather.  By Friday night into Saturday,
little change in the airmass is expected with lows in the 60s to
lower 70s and highs in the 80s to lower 90s again.

.LONG TERM.../Saturday through Thursday/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Saturday will see one more hot day with a potential for another
round of thunderstorms in the evening and overnight hours as a cold
front pushes the hot and humid conditions out of the area by later
Sunday afternoon.  The trend into early next week and through Monday
morning will be for a drier and cooler day or two before the front
again begins to lift back north Tuesday night into Wednesday. Highs
will reach the 70s and 80s across the region with chances for
showers and thunderstorms over the period Tuesday through Thursday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 621 PM CDT Thu Aug 26 2021

One or more rounds of thunderstorms expected across northern IA
overnight and may affect MCW/FOD/ALO, but confidence in details is
quite low. Pinned down most likely period for convection around
03-10Z with TEMPO groups at those terminals, but otherwise
advertised VCTS. Possible storms could get down to DSM/OTM, but
less likely. Should be a break of VFR conditions on Fri AM, except
perhaps at MCW, then more storms possible but more at or just
after the end of the 00Z TAF period. Expect updates/amendments
tonight based on radar and short-term trends.

&&

.HYDROLOGY...
Issued at 304 PM CDT Thu Aug 26 2021

Flood watch issued for the north overnight due to the potential
for an area of 3 to 5 inches of rainfall, with local amounts
higher than that. Confidence on location remains low, but the
signal for an area across northern Iowa is fairly high. Training
storms will be possible. The timing of the heaviest rainfall will
likely be from 9 to 10 pm through about 5 to 6 am Friday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM CDT this evening through Friday morning
for IAZ005>007-015>017-023>028-034>039.

Heat Advisory until 8 PM CDT this evening for IAZ070-071-081>086-
092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Lee
HYDROLOGY...REV
Hazardous weather outlook, Aug 26, 11:40 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1140 PM CDT Thu Aug 26 2021

IAZ004>007-015>017-023>028-034>039-280445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
1140 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch remains is in effect for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Scattered to widespread thunderstorms are expected through the
overnight hours into Friday morning. Some storms may be strong to
severe, with possible risks including damaging winds, large hail,
and heavy rain at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday and Saturday.

IAZ033-044>050-057>062-070>075-081>086-092>097-280445-
Sac-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
1140 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorm are possible into Friday
morning. A few storms may be strong enough to produce gusty winds
and hail along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday and Saturday.

KLP

In the hours before

Special weather statement, Aug 26, 10:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1026 PM CDT Thu Aug 26 2021

IAZ075-270400-
Mahaska IA-
1026 PM CDT Thu Aug 26 2021

...An area of strong winds will impact portions eastern Mahaska
County through 1100 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong area of winds
near Delta.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These winds will remain over mainly rural areas of eastern Mahaska
County, including the following locations... Barnes City, University
Park, Keomah Village, Rose Hill, Lake Keomah State Park, Fremont and
Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9263 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 0325Z 305DEG 22KT 4125 9237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Aug 26, 10:52 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1052 PM CDT Thu Aug 26 2021

IAZ086-270430-
Wapello IA-
1052 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Wapello
County through 1130 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsburg, or 11 miles northeast of Ottumwa, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Wapello County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 9245 4116 9242 4116 9218 4097 9218
      4102 9234
TIME...MOT...LOC 0352Z 272DEG 22KT 4113 9225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Krull
Local storm report, Aug 26, 10:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 NW MONTEZUMA          41.60N 92.55W
08/26/2021  M58 MPH          POWESHIEK          IA   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN. MEASURED BY PERSONAL
            WEATHER STATION. TIME ESTIMATED BY RADAR.

&&

KLP
Local storm report, Aug 26, 10:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 NW MONTEZUMA          41.60N 92.55W
08/26/2021  M2.13 INCH       POWESHIEK          IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

KLP
Local storm report, Aug 26, 11:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     4 E WALLINGFORD         43.32N 94.72W
08/26/2021  E55 MPH          EMMET              IA   BROADCAST MEDIA

            REPORT VIA KICD.

1142 PM     HAIL             4 E WALLINGFORD         43.32N 94.72W
08/26/2021  M0.88 INCH       EMMET              IA   BROADCAST MEDIA

            REPORT VIA KICD.

&&
Special weather statement, Aug 27, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021

IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Emmet and
northeastern Palo Alto Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
      4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll28 min
Aug 26, 8:35 PM CDTSpecial Weather StatementDMXPoweshiek40 min
Aug 26, 8:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek58 min
Aug 26, 9:46 PM CDTSpecial Weather StatementDMXMahaska44 min
Aug 26, 10:26 PM CDTSpecial Weather StatementDMXMahaska34 min
Aug 26, 10:30 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto45 min
Aug 26, 10:52 PM CDTSpecial Weather StatementDMXWapello38 min
Aug 26, 11:42 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto33 min
Aug 27, 2:08 PM CDTSpecial Weather StatementDMXHancock37 min
Aug 27, 2:59 PM CDTSpecial Weather StatementDMXCerro Gordo16 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock52 min
Aug 27, 4:48 PM CDTTornado WarningDMXCerro Gordo, Hancock57 min
Aug 27, 4:58 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock32 min
Aug 27, 5:23 PM CDTTornado Warning Tornado observedDMXCerro Gordo37 min
Aug 27, 5:25 PM CDTTornado WarningDMXCerro Gordo35 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.